Alert archive / Florida / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 24, NWS Tallahassee, FL

February 15, 20164 counties in Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Feb 15, 2016, 10:13 PM EST for 4 counties in Florida. It was in force for 47 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 15, 2016, 10:13 PM EST (03:13 UTC)
Expired
Feb 15, 2016, 11:00 PM EST
In force
47 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

Counties Franklin County, FL, Gulf County, FL, Liberty County, FL, Wakulla County, FL

The radar

The Tallahassee radar (KTLH), 44 km from the middle of the area, began a volume at 03:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 15, 10:13 PM ESTTSTM WND DMGSumatra, FLMULTIPLE TREES DOWN.
Feb 15, 10:55 PM ESTTSTM WND DMGSopchoppy, FLMULTIPLE TREES BLOWN DOWN IN THE SOPCHOPPY AREA AND ALSO NEAR THE COASTAL HIGHWAY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 15, 8:07 PM ESTTornado WatchSPC5 hr

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 3.2 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2016-02-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 42 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2016-02-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 366 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
42 J/kg
Mixed-layer CIN
-128 J/kg
Mixed-layer LCL
940 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
366 m²/s²
0-3 km storm-relative helicity
383 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

905 
WUUS52 KTAE 160313
SVRTAE
FLC037-045-077-129-160400-
/O.NEW.KTAE.SV.W.0024.160216T0313Z-160216T0400Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1013 PM EST MON FEB 15 2016

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WAKULLA COUNTY IN THE BIG BEND OF FLORIDA...
  SOUTHERN LIBERTY COUNTY IN THE BIG BEND OF FLORIDA...
  FRANKLIN COUNTY IN THE BIG BEND OF FLORIDA...
  EAST CENTRAL GULF COUNTY IN THE PANHANDLE OF FLORIDA...

* UNTIL 1100 PM EST/1000 PM CST/

* AT 1013 PM EST /913 PM CST/...THE NATIONAL WEATHER SERVICE HAS
  DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS
  IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 16 MILES SOUTHEAST OF
  WEWAHITCHKA...OR 16 MILES NORTH OF APALACHICOLA...AND MOVING EAST
  AT 45 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CRAWFORDVILLE...SOPCHOPPY...PANACEA...OWENS BRIDGE...MEDART...
  POPLAR CAMP...PANACEA-WAKULLA AIRPORT...TWIN POLE...WILLIS
  LANDING...BUCK SIDING...CURTIS MILL...TULLY...MORGAN PLACE...EAST
  CAMP...FORT GADSDEN...BUCKHORN...HOWARD CREEK...SUMATRA...SANBORN
  AND MCINTYRE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY.

MOVE IMMEDIATELY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM EST/MIDNIGHT CST/ FOR
CENTRAL FLORIDA.

LAT...LON 2985 8510 3007 8511 3028 8440 3007 8433
      3007 8434 3005 8433 3007 8435 3006 8436
      3005 8436 3005 8434 3004 8433 3002 8435
      3003 8439 3002 8439 2997 8434 2999 8443
      2996 8444 2996 8438
TIME...MOT...LOC 0313Z 251DEG 38KT 2998 8497 

$$

11-MOORE
1 follow-up statement
136 
WWUS52 KTAE 160327
SVSTAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1027 PM EST MON FEB 15 2016

FLC045-160336-
/O.CAN.KTAE.SV.W.0024.000000T0000Z-160216T0400Z/
GULF FL-
1027 PM EST MON FEB 15 2016

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL GULF COUNTY IS
CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM EST FOR NORTH FLORIDA.

LAT...LON 2992 8491 3011 8498 3028 8440 3007 8433
      3007 8434 3005 8433 3007 8435 3006 8436
      3005 8436 3005 8434 3004 8433 3002 8435
      3003 8439 3002 8439 2997 8434 2999 8443
      2997 8444 2996 8438
TIME...MOT...LOC 0326Z 251DEG 38KT 3002 8482 

$$

FLC037-077-129-160400-
/O.CON.KTAE.SV.W.0024.000000T0000Z-160216T0400Z/
WAKULLA FL-LIBERTY FL-FRANKLIN FL-
1027 PM EST MON FEB 15 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM EST
FOR WAKULLA...SOUTHEASTERN LIBERTY AND FRANKLIN COUNTIES...

AT 1026 PM EST...A SEVERE THUNDERSTORM WAS LOCATED 14 MILES NORTHWEST
OF CARRABELLE...MOVING EAST AT 45 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
CRAWFORDVILLE...SOPCHOPPY...PANACEA...OWENS BRIDGE...MEDART...POPLAR
CAMP...PANACEA-WAKULLA AIRPORT...TWIN POLE...CURTIS MILL...TULLY...
MORGAN PLACE...EAST CAMP...BUCKHORN...SANBORN...MCINTYRE...ARRAN AND
SMITH CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH A TORNADO IS NOT
IMMEDIATELY LIKELY...IF ONE IS SPOTTED...ACT QUICKLY AND MOVE TO A
PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR
SMALL INTERIOR ROOM.

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM EST FOR NORTH FLORIDA.

LAT...LON 2992 8491 3011 8498 3028 8440 3007 8433
      3007 8434 3005 8433 3007 8435 3006 8436
      3005 8436 3005 8434 3004 8433 3002 8435
      3003 8439 3002 8439 2997 8434 2999 8443
      2997 8444 2996 8438
TIME...MOT...LOC 0326Z 251DEG 38KT 3002 8482 

HAIL...<.75IN
WIND...60MPH
 
$$

11-MOORE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 15, 8:43 PM EST, 1 hour 30 minutes earlier.

Area forecast discussion, Feb 15, 8:43 PM EST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
843 PM EST MON FEB 15 2016

...Severe Thunderstorms Possible Until 1 am Tuesday...

.Near Term [Through Tonight]...

Ongoing severe weather threat across western portions of our CWA
associated with a squall line. The severe threat will extend
across the remainder of the CWA (except SE Big bend) through the
remainder of this evening as the squall line races to the east.
The main threats with any severe storm will be damaging winds and
isolated tornadoes. Large hail can't be ruled out either, due to
slightly steeper than normal mid-level lapse rates (there have
been large hail reports upstream with some supercells). Rain
should end from west to east by daybreak with the passage of a
cold front.

&&

.Aviation...

[Through 00Z Wednesday]...A line of storms will push from west to
east through the area, affecting all terminals. The storms should
exit near VLD as late as 07Z. The storms may be accompanied by
IFR visibility and gusty winds over 30 knots. Near and just behind
the line of storms, some IFR-MVFR CIGS are also possible, with
clearing expected by sunrise.

&&

.Prev Discussion [313 PM EST]...

.Short Term [Tuesday Through Wednesday Night]...

Fair and mild weather is expected behind the front for Tuesday and
Wednesday. A second upper level shortwave will dive
southeastward into northern Georgia on Tuesday, but most of its
effects in terms of cloud cover and light showers are expected to
remain north of the area. High temperatures are expected to range
from the middle 60s to lower 70s across the area with low
temperatures Tuesday night mainly in the 40s.

.Long Term [Thursday Through Monday]...

A rather flat deep layer ridge will be the dominant weather
feature along the Gulf Coast through the weekend. This synoptic
pattern correlates well to fair and mild weather for our region.
Highs will be mainly in the 70s, and lows in the 40s. By early
next week rain chances may gradually increase again as a new upper
level trough develops across the region.

.Marine...

Advisory conditions are expected for all but the far eastern
waters through most of the night as a cold front moves through
with increasing winds and seas. Showers and thunderstorms, some
possibly severe, will also precede the front. Winds will shift to
the northwest then north behind the cold front late tonight and
Tuesday morning.

.Fire Weather...

Showers and storms will move across the region tonight bringing
wetting rains to just about everywhere. Drier air will arrive
behind the associated front on Tuesday and Wednesday, but red
flag conditions are not expected.

.Hydrology...

The average storm total rainfall for tonight's system is expected
to be mostly between a half inch to one inch with some localized
higher amounts possible. The heaviest amounts are most likely in
southeast Alabama and adjacent sections of the Florida panhandle
and southwest Georgia, and the least amounts are expected across
the southeast big bend. While this will cause some rises in the
rivers, it is not expected to cause flooding.

&&

.Preliminary Point Temps/PoPs...

Tallahassee   51  70  45  69  41 /  90  10   0   0   0
Panama City   51  62  50  64  46 /  80   0   0   0   0
Dothan        46  65  43  64  40 /  90   0   0   0   0
Albany        48  66  42  65  39 /  90  10   0   0   0
Valdosta      53  70  45  69  40 /  90  10   0   0   0
Cross City    57  72  45  71  41 /  70  10   0   0   0
Apalachicola  53  64  49  66  45 /  80   0   0   0   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk until 1 AM EST /midnight CST/ Tuesday FOR
     Coastal Bay-Coastal Franklin-Coastal Gulf-South Walton.

GA...NONE.
AL...NONE.
GM...Small Craft Advisory until 3 AM EST Tuesday FOR Coastal Waters
     From Ochlockonee River to Apalachicola Fl out to 20 Nm-
     Coastal waters from Apalachicola to Destin FL out 20 NM-
     Waters from Suwannee River to Apalachicola FL from 20 to 60
     NM-Waters from Apalachicola to Destin FL from 20 to 60 NM.

&&

NEAR TERM...BARRY/LAMERS
SHORT TERM...DVD
LONG TERM...DVD
AVIATION...BARRY/HATHAWAY
MARINE...DVD
FIRE WEATHER...LAMERS
HYDROLOGY...DVD

In the hours before

Local storm report, Feb 15, 9:10 PM EST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
910 PM EST MON FEB 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     TSTM WND DMG     5 SW ELBA               31.36N 86.13W
02/15/2016                   COFFEE             AL   TRAINED SPOTTER

            TREE DOWN ON HIGHWAY 189 ABOUT 5 MILES OUTSIDE OF ELBA
            ALONG WITH POWER LINES DOWN

&&

DVD
Local storm report, Feb 15, 9:13 PM EST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
913 PM EST MON FEB 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 PM     TSTM WND DMG     MARIANNA                30.77N 85.24W
02/15/2016                   JACKSON            FL   911 CALL CENTER

            SEVERAL REPORTS OF TREES AND POWER LINES DOWN THROUGHOUT
            JACKSON COUNTY

&&

DVD
Local storm report, Feb 15, 9:22 PM EST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
922 PM EST MON FEB 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0717 PM     TSTM WND DMG     ARCUS                   31.51N 85.98W
02/15/2016                   COFFEE             AL   TRAINED SPOTTER

            TREES DOWN ON HIGHWAY 125 BETWEEN ELBA AND HIGHWAY 167N

&&

DVD
Local storm report, Feb 15, 9:27 PM EST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
927 PM EST MON FEB 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0857 PM     TSTM WND DMG     CARNEGIE                31.64N 84.78W
02/15/2016                   RANDOLPH           GA   LAW ENFORCEMENT

            TREES DOWN ON HIGHWAY 216

0907 PM     TSTM WND DMG     SHELLMAN                31.76N 84.62W
02/15/2016                   RANDOLPH           GA   LAW ENFORCEMENT

            TREES DOWN IN THE SHELLMAN AREA

&&

DVD
Local storm report, Feb 15, 9:30 PM EST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
930 PM EST MON FEB 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     TSTM WND DMG     GRAVES                  31.77N 84.52W
02/15/2016                   TERRELL            GA   911 CALL CENTER

            TREES DOWN IN THE GRAVES AREA

&&

DVD
Local storm report, Feb 15, 9:43 PM EST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
943 PM EST MON FEB 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     MARINE TSTM WIND 1 E ST ANDREWS STATE PA 30.13N 85.72W
02/15/2016  M41 MPH          GMZ750             FL   MESONET

            41 MPH GUST MEASURED AT WEATHERFLOW SITE XSTA

&&

DVD

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 15, 7:19 PM ESTSevere Thunderstorm WarningTAEHolmes, Walton41 min
Feb 15, 7:45 PM ESTSevere Thunderstorm WarningTAEBay, Holmes, Jackson, Walton, Washington60 min
Feb 15, 8:09 PM ESTSpecial Marine WarningTAE96 min
Feb 15, 8:11 PM ESTSpecial Marine WarningTAE94 min
Feb 15, 8:28 PM ESTSevere Thunderstorm WarningTAEBay, Calhoun, Gulf, Jackson, Washington62 min
Feb 15, 8:36 PM ESTSevere Thunderstorm WarningTAEJackson54 min
Feb 15, 9:18 PM ESTSevere Thunderstorm WarningTAEGadsden, Jackson42 min
Feb 15, 9:36 PM ESTSpecial Marine WarningTAE54 min
Feb 15, 10:23 PM ESTSpecial Marine WarningTAE97 min
Feb 15, 10:45 PM ESTSevere Thunderstorm WarningTAEFranklin, Gadsden, Jefferson, Leon, Liberty, Taylor and 1 more45 min
Feb 15, 10:54 PM ESTSpecial Marine WarningTAE96 min
Feb 15, 11:23 PM ESTSevere Thunderstorm WarningTAEJefferson, Leon, Madison, Taylor, Wakulla32 min
Feb 15, 11:52 PM ESTSpecial Marine WarningTAE53 min
Feb 16, 3:24 AM ESTRip Current StatementTAEBay, Franklin, Gulf, Walton16 hr

Nearby

Severe Thunderstorm Warnings in Florida, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.